Thunderstorm Wind, Dubois
- When
- May 4, 2:32 PM EST
- Where
- Dubois County, Ireland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.420, -87.000
A trained spotter estimated 60 mph winds just to the west of Jasper.
An overnight Mesoscale Convective Complex over Missouri diminished during the morning hours. However, the southern portion of these decaying showers survived the mid-morning hours and began to strengthen as it entered increasingly unstable air over southern Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An overnight Mesoscale Convective Complex over Missouri diminished during the morning hours. However, the southern portion of these decaying showers survived the mid-morning hours and began to strengthen as it entered increasingly unstable air over southern Indiana. This storm developed into a compact bow echo that brought small hail and sporadic damaging winds along a swath from Dubois County east southeast through Harrison County in southern Indiana. This storm threatened the running of the Kentucky Oaks horse race in Louisville Kentucky. However, the bow echo surged out and weakened dramatically just west of the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 2:21 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 321 PM EDT FRI MAY 04 2012 .Short Term (Tonight through Saturday night)... Issued at 320 PM EDT May 4 2012 Main concern is in the near term, as a bowing line of thunderstorms over SW Indiana approaches the area. Expect severe winds and excessive lightning, mainly in the I-64 corridor for the next few hours, and the short-term will key on that. Environment south of WW 238 is fairly capped, and POPs heading into early evening will be limited to 20-30 in those areas. Routine forecast products will be taking a back seat to statements and warnings, especially as this activity traverses the Louisville Metro roughly between 5 and 6 PM. Still taking models with a grain of salt as they have not locked on with what is going on now. That said, still carrying low-end likely POPs for tonight as the front drops southward to near the Ohio River. SVR threat should be diminishing rapidly around sunset. General trend in POP on Saturday will be downward, but it is too difficult to time any impulses in the flow aloft. With a front hung up across Kentucky and still a juicy atmosphere, will not drop POPs below 20-30, and that will be late in the day. Actually taper down to a dry forecast Saturday night. .Long Term (Sunday through Friday)... Issued at 310 PM EDT May 4 2012 With a weak sfc front situated over the area Sunday, isolated showers/t-storms will be possible Sunday and Sunday evening. However, an upper ridge will become established over the area on Sunday limiting convective development. A cap is apparent for Sun afternoon on GFS soundings. By late Sun night/early Monday morning, pre-frontal convection ahead of an approaching cold front will enter our western forecast area. Latest models indicate that we would be warm sectored on Monday with convection likely in a warm moist unstable environment. The cold front looks to pass through the region Monday night with perhaps the strongest convection accompanying the front or just ahead of the front where the best dynamics are available. It's a little tough to nail down timing at this point, but strong to possibly severe storms look possible Monday afternoon/night. Sunday/Monday temperatures will be warm in the low to mid 80s for highs and mid to upper 60s for lows. Following the cold front, the rest of the week will be cooler (slightly below normal). Some lingering showers will stick around with waves in the upper trough behind the cold front. A rumble of thunder may still be possible early Tues. Models vary on how quickly the upper trough will move east into the New England states. Most models follow a more progressive soln like the 12Z GFS. However, the ECMWF and a few ensemble members indicate a slower solution so will keep POPs in through Wed. May need to remove them if models lock onto a more progressive soln. Temperatures will be in the upper 60s to mid 70s for highs Tues-Fri. Thurs-Fri look dry at this point with upper ridging over the area. && .Aviation (18Z TAF Issuance)... Updated at 110 PM EDT May 4 2012 Juicy low-level atmosphere has allowed quite a bit of strato-cu to develop, especially over SDF and LEX which are now carrying high-end MVFR ceilings. Low-confidence forecast especially at SDF and LEX. Could make a strong argument to carry VCTS for much of the next 24 hrs, but very difficult to pin down any better than that. Will start VCTS around mid-afternoon as convection pops in the heat of the day, and carry it through the night as one or more complexes may roll through, with the front dropping ever closer to the Ohio River. BWG is the only point that I have real confidence in, or at least believe the most likely scenario is no storms. Included some MVFR fog for BWG around daybreak, while SDF and LEX will likely be convection or nothing. For Saturday the front hangs up very close to SDF and LEX. Will keep a variable wind directon there. So hard to time any convective impulses, that the best course of action seems to be VFR with a mid-level ceiling. BWG should stay south of the front with light SW winds. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......RAS Long Term........AMS Aviation.........RAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT FRI MAY 4 2012 INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>056- 051930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY- 329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED TO CROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING. SOME SEVERE STORMS ARE LIKELY WITH DAMAGING WINDS...THEREFORE A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM EDT...9 PM CDT. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG THE I-64 CORRIDOR. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ALSO BE A SERIOUS THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE THIS AFTERNOON AND TONIGHT. KYZ037-042-043-049-057-061>067-070>078-081-082-051930- HARRISON KY-BOURBON KY-NICHOLAS KY-CLARK KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY- LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY- METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- 329 PM EDT FRI MAY 4 2012 /229 PM CDT FRI MAY 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OR EARLY EVENING. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS OR LARGE HAIL. STORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE SATURDAY THROUGH TUESDAY WITH UPPER DISTURBANCES AND SURFACE FRONTS PASSING THROUGH THE REGION. THE BEST CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS WILL BE MONDAY AND MONDAY NIGHT AHEAD OF AND ALONG A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR DAMAGING WINDS LATE THIS AFTERNOON AND TONIGHT. RAS/AMS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EDT FRI MAY 4 2012
INZ083-042015-
DUBOIS-
248 PM EDT FRI MAY 4 2012
...STRONG TO SEVERE THUNDERSTORMS APPROACHING DUBOIS COUNTY...
AT 243 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS CROSSING THE
WABASH RIVER. THESE STORMS WILL ENTER DUBOIS COUNTY BY 4 PM.
FREQUENT CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS IN EXCESS OF
60 MPH...ARE EXPECTED WITH THESE STORMS. REMAIN ALERT FOR CHANGING
WEATHER CONDITIONS...AND BE SURE YOU HAVE A WAY TO RECEIVE WARNINGS
FROM THE NATIONAL WEATHER SERVICE.
* THESE STORMS WILL ALSO IMPACT...
JASPER...
PORTERSVILLE...
MILLERSPORT AND IRELAND...
DUFF...
THALES AND KELLERVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8698 3849 8695 3851 8694 3850 8688
3853 8684 3853 8669 3832 8668 3825 8674
3825 8679 3820 8679 3820 8707 3851 8708
TIME...MOT...LOC 1846Z 286DEG 23KT 3885 8732 3812 8791
RASThe Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
4 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated 60 mph winds just to the west of Jasper.
Dubois County Emergency Management reported that several trees were downed just to the southeast of Jasper.
From just west of Echarty, law enforcement relayed a report from a spotter of estimated 60 mph winds. Several large limbs were also downed in the same area.
Local law enforcement reported that some trees were downed near the intersection of Totten Ford and Fredricksburg Roads in western Harrison County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369005, 369003, 369006, 369004.